Alert archive / Indiana / Flash Flood Warnings in 2019

Flash Flood Warning 44, NWS Indianapolis, IN

July 5, 2019Knox County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jul 5, 2019, 8:17 PM EDT for Knox County, Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2019, 8:17 PM EDT (00:17 UTC)
Expired
Jul 6, 2019, 1:48 AM EDT
In force
6 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Knox County, IN

The radar

The Evansville,IN radar (KVWX), 25 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WGUS53 KIND 060017
FFWIND
INC083-060615-
/O.NEW.KIND.FF.W.0044.190706T0017Z-190706T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
817 PM EDT Fri Jul 5 2019

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Southwestern Knox County in southwestern Indiana...

* Until 215 AM EDT.

* At 816 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of southwestern
  Knox County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3845 8773 3846 8776 3848 8775 3851 8767
      3851 8765 3854 8767 3856 8765 3852 8754
      3851 8755 3850 8753 3849 8755 3850 8758
      3846 8759 3844 8763 3846 8766 3845 8767
      3843 8767 3842 8774

$$

MRD/MK
2 follow-up statements
724 
WGUS73 KIND 060253
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
1053 PM EDT Fri Jul 5 2019

INC083-060615-
/O.CON.KIND.FF.W.0044.000000T0000Z-190706T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox IN-
1053 PM EDT Fri Jul 5 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR
SOUTHWESTERN KNOX COUNTY...

Earlier this evening, Doppler radar indicated thunderstorms that 
produced heavy rain across the warned area. Up to three and a half 
inches of rain has fallen. Flash flooding is expected to be ongoing.

Flash flooding will remain over mainly rural areas of southwestern
Knox County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3845 8773 3846 8776 3848 8775 3851 8767
      3851 8765 3854 8767 3856 8765 3852 8754
      3851 8755 3850 8753 3849 8755 3850 8758
      3846 8759 3844 8763 3846 8766 3845 8767
      3843 8767 3842 8774

$$

MRD/MK
330 
WGUS73 KIND 060548
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
148 AM EDT Sat Jul 6 2019

INC083-060557-
/O.CAN.KIND.FF.W.0044.000000T0000Z-190706T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox IN-
148 AM EDT Sat Jul 6 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN KNOX COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3845 8773 3846 8776 3848 8775 3851 8767
      3851 8765 3854 8767 3856 8765 3852 8754
      3851 8755 3850 8753 3849 8755 3850 8758
      3846 8759 3844 8763 3846 8766 3845 8767
      3843 8767 3842 8774

$$

CP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:42 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 5, 6:42 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
642 PM EDT Fri Jul 5 2019

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 327 PM EDT Fri Jul 5 2019

Scattered thunderstorms will impact central Indiana into Saturday as
an upper level low slides through the lower Ohio Valley. A few
storms remain possible Sunday before high pressure builds south into
the region. With the exception of a threat for scattered
thunderstorms Wednesday and Thursday as a upper level wave passes
through the region...much of next week should be warm and dry.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 327 PM EDT Fri Jul 5 2019

Areas of convection have fired within the steamy and unstable
airmass so far this afternoon. Focus has been northeast of the Indy
metro and then back to the west in the Wabash Valley. 19Z
temperatures were in the upper 80s and lower 90s and the high
humidity was pushing peak heat indices to around 100.

Focus into the evening remains on additional convective
development...likely heavily influenced by colliding outflow
boundaries. Potential does exist for development to focus over
western counties during the next few hours in particular where
better low level moisture and instability reside currently. That
being said as has been the case the last few days...convection will
be driven by mesoscale features in particular and with boundaries
littered across the area...scattered convection is possible anywhere
across central Indiana into the evening hours.

Storms will largely be subsevere with little to no BL shear but
presence of downdraft CAPE levels approaching 1000 j/kg does support
potential for healthy wind gusts as cores collapse or along surging
outflows. Have already seen wind gusts at 45-50 mph with some of the
storms northeast of Indy. With the slow storm motions and precip
water levels in excess of 1.75 inches...torrential rainfall and
localized flooding will also continue as a primary impact.

Should see convective coverage wane near or just after sunset as has
happened the last few days with the loss of peak heating and deeper
instability. Approach of a weakening upper low from the Missouri
Valley however warrants maintaining a low chance pop all night as
the feature drifts into the lower Ohio Valley by daybreak Saturday.
Could see patchy fog develop late tonight as well in areas where
rain falls.

Temps...another muggy night on tap with most if not all of the area
remaining above 70 degrees all night. A model blend will work fine.

&&

.SHORT TERM /Saturday through Monday/...
Issued at 327 PM EDT Fri Jul 5 2019

Forecast challenges focus on rain and storm chances Saturday and
potentially a lower threat Sunday before a shift to drier and less
humid conditions by early next week.

The aforementioned upper low will drift slowly southeast into the
Tennessee Valley through Saturday night before shifting further away
into the Mid South by late weekend. After being under the upper
ridge...the core of the ridge will shift back west towards the mid
and upper Mississippi Valley which will enable heights to slip back
a bit across the region by Monday.

Saturday will be another day with convection developing by late
morning into the early afternoon across central Indiana. In addition
to the unstable airmass...the presence of slightly better forcing
aloft as the upper low drifts into the Tennessee Valley should
enable a higher coverage to showers and storms by Saturday afternoon
than we have seen the last few days. Have nudged pops up into the
likely category as a result for the afternoon and early evening.
Similar to the last few days...storms will likely pulse in intensity
with limited organization...with gusty outflow winds and torrential
rainfall and flooding serving as the main threats.

Storms will diminish and shift south Saturday night along a weak
frontal boundary. The boundary will remain close enough to the
region Sunday to warrant low chance pops over the region in the
afternoon...especially south of I-70. Most will remain dry however
with low level flow shifting to northerly as high pressure builds
south from the Great Lakes. The high will expand further into the
region Sunday night and Monday with model soundings showing a drier
airmass advecting in from the north and a mid level cap developing.

Temps...another humid day with heat indices peaking in the 90s on
Saturday before less humid air arrives Sunday and Monday. Highs will
remain in the mid and upper 80s into Monday with low level thermals
supportive of a model blend. Lows will fall back into the 60s.

&&

.LONG TERM /Monday Night through Friday/...
Issued at 216 PM EDT Fri Jul 5 2019

Dry weather will bookend this period with chances for some showers
and storms on Wednesday and Wednesday Night.

ECMWF shows ridging in place across Indiana on Monday and
Tuesday...along with surface high pressure...subsidence and weak
but mainly northerly flow. Thus have trended toward a dry forecast
at that time. By Wednesday a quick moving short wave is expected
to approach Indiana from the upper midwest...passing across
Indiana through Wednesday Night and Thursday. This feature will
provide ample upper support and once again pops will be warranted.

On Thursday Night through Friday...the ECMWF shows the upper short
wave departing while strong ridging and high pressure builds
across the American southwest. This will result lee side
subsidence and NW flow across Indiana and the upper midwest. Thus
will trend toward dry weather at that time with highs at or below
seasonal normals.

&&

.AVIATION /Discussion for the 060000Z TAF Issuance/...
Issued at 642 PM EDT Fri Jul 5 2019

GFS LAMP and SREF suggest mostly VFR conditions TAF except for
perhaps in convection through 02z and again after 12z Saturday and
also except for the possibility of some light fog 09z-13z.
Confidence is good in this trend.

Winds will become light and variable or calm after 02z and then
shift to west and north behind a cold front that will move through
after 16z Saturday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Ryan
NEAR TERM...Ryan
SHORT TERM...Ryan
LONG TERM....Puma
AVIATION...MK
Hazardous weather outlook, Jul 5, 3:45 PM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
345 PM EDT Fri Jul 5 2019

INZ021-028>031-035>049-051>057-060>065-067>072-061000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
345 PM EDT Fri Jul 5 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Showers and thunderstorms expected this afternoon through
early tonight.

Hazards: Frequent cloud to ground lightning, gusty winds, and
torrential rainfall causing localized flooding.

Timing: Mainly through early tonight.

Discussion: Showers and thunderstorms will develop again today in
the warm and humid air mass. Activity is expected to diminish later
this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Showers and thunderstorms again expected on Saturday into
Saturday night...a small threat for storms Sunday then again
Wednesday and Thursday. Frequent cloud to ground lightning...gusty
winds and torrential rainfall causing localized flooding are likely
with storms.

Discussion: Showers and thunderstorms are expected Saturday and
Saturday Night as an upper level low moves through the lower Ohio
Valley. The system will remain close enough to warrant a threat for
mainly isolated storms Sunday before drier air arrives. Much of next
week should be quiet with the exception of Wednesday and Thursday as
scattered thunderstorms will accompany an upper level wave tracking
through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time...but any storm
reports would be appreciated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Local storm report, Jul 5, 2:18 PM EDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
218 PM EDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      COUNTRY CLUB HEIGHTS    40.12N 85.68W
07/05/2019                   MADISON            IN   911 CALL CENTER

            DISPATCH CENTER REPORTS GRAND AVENUE WEST OF
            BROADWAY CLOSED DUE TO WATER FLOWING OVER
            THE ROAD. 2.4 INCHES OF RAIN MEASURED IN THE
            LAST HOUR WITH MOST FALLING OVER 20 MINUTES
            NEARBY.

&&

AW
Special weather statement, Jul 5, 2:36 PM EDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
236 PM EDT Fri Jul 5 2019

INZ041-042-049-051930-
Randolph IN-Henry IN-Delaware IN-
236 PM EDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH...SOUTHEASTERN DELAWARE
AND NORTHEASTERN HENRY COUNTIES UNTIL 330 PM EDT...

At 236 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Muncie to 13 miles north of Hagerstown to
near New Castle. Movement was east at 15 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Muncie, Winchester, Union City, Albany, Parker City, Farmland, Lynn,
Selma, Ridgeville, Mooreland, Saratoga, Losantville, Modoc,
Blountsville, Summit Lake State Park and Prairie Creek Reservoir.

LAT...LON 4001 8482 4000 8520 3998 8520 3997 8538
      4007 8533 4025 8538 4031 8523 4031 8480
TIME...MOT...LOC 1836Z 251DEG 11KT 4023 8531 4010 8524 3999 8533

AW/PUMA
Special weather statement, Jul 5, 6:03 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
603 PM EDT Fri Jul 5 2019

INZ060-067-052230-
Knox IN-Sullivan IN-
603 PM EDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SULLIVAN AND NORTH
CENTRAL KNOX COUNTIES UNTIL 630 PM EDT...

At 603 PM EDT, Doppler radar was tracking a strong thunderstorm over
Russellville, or 7 miles north of Vincennes, moving northeast at 15
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vincennes, Bicknell, Oaktown, Bruceville, Edwardsport and Vincennes
University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 3888 8754 3890 8754 3889 8753 3890 8753
      3890 8752 3892 8753 3896 8751 3897 8753
      3901 8750 3881 8724 3881 8725 3867 8753
      3868 8754 3874 8750 3877 8750 3877 8751
      3878 8749 3882 8753 3885 8753 3886 8755
TIME...MOT...LOC 2203Z 225DEG 13KT 3879 8750

MRD/MR
Special weather statement, Jul 5, 7:34 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
734 PM EDT Fri Jul 5 2019

INZ067-060015-
Knox IN-
734 PM EDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX COUNTY UNTIL
815 PM EDT...

At 734 PM EDT, Doppler radar was tracking a strong thunderstorm near
Patoka, or 7 miles northeast of Mount Carmel, moving northeast at 10
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Decker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 3851 8765 3855 8767 3859 8764 3859 8761
      3861 8763 3867 8760 3863 8748 3852 8737
      3854 8743 3850 8750 3852 8754 3849 8754
      3850 8759 3845 8760 3846 8766 3843 8767
      3842 8771 3844 8774 3845 8773 3846 8776
TIME...MOT...LOC 2334Z 223DEG 9KT 3847 8764

MRD/MR

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:20 PM EDTAreal Flood WarningINDBoone, Montgomery3 hr
Jul 6, 4:27 PM EDTSpecial Weather StatementINDMarion33 min
Jul 6, 4:58 PM EDTSpecial Weather StatementINDCarroll32 min
Jul 6, 5:53 PM EDTSpecial Weather StatementINDRush, Shelby37 min
Jul 6, 6:25 PM EDTAreal Flood WarningINDHenry, Rush3 hr
Jul 6, 6:34 PM EDTSpecial Weather StatementINDBartholomew, Decatur41 min
Jul 6, 6:51 PM EDTSpecial Weather StatementINDMontgomery, Parke39 min
Jul 6, 7:36 PM EDTSpecial Weather StatementINDClay, Hendricks, Putnam39 min

Nearby

Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.